Iowa, 2016

Flood in Iowa, May 10 to 15, 2016

May 10 to 15, 2016 · NWS DMX · 1 event in 1 county or zone

Heavy rain again near the middle of the month caused river flooding at one northern Iowa location on the Des Moines River at Estherville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rain again near the middle of the month caused river flooding at one northern Iowa location on the Des Moines River at Estherville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 9, 10:52 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 9, 10:52 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1152 PM CDT MON MAY 9 2016

.UPDATE...
ISSUED AT 1151 PM CDT MON MAY 9 2016

SEVERE THREAT HAS DIMINISHED...SOME MODERATE TO LOCALLY HEAVY
RAINFALL WILL CONTINUE OVER THE WEST FOR THE NEXT FEW HOURS
TONIGHT.

&&

.SHORT TERM.../TONIGHT/
ISSUED AT 241 PM CDT MON MAY 9 2016

SHOWER AND THUNDERSTORM POTENTIAL THE REMAINDER OF THE AFTERNOON AND
INTO THE OVERNIGHT IS THE PRIMARY FORECAST CHALLENGE FOR THE PERIOD.
A WEAK WARM FRONT HAS WORKED NORTH INTO SOUTHEAST NEBRASKA AND FAR
SOUTHWEST IOWA. CLOUDS HAVE LIMITED SFC BASED INSTABILITY OVER MUCH
OF IOWA TODAY. SOME LIMITED SUN HAS REACH THE WESTERN PORTION OF THE
STATE BY MID AFTERNOON WITH MLCAPES NEAR 1000 J/KG THOUGH AS OF 3
PM...ANY 0-3 KM CAPES REMAINED WEST OF THE MISSOURI RIVER. SEVERAL
WAVES OF WEAK TO MODERATE THETA-E ADVECTION LIFTING NORTH ACROSS
CENTRAL IOWA HAVE PROVIDED SOME ELEVATED INSTABILITY OVER IOWA. THE
BULK OF THE ACTIVITY THROUGH EARLY AFTERNOON HAS REMAINED OVER
SOUTHEAST IOWA THOUGH ISOLATED ACTIVITY HAS DEVELOPED FROM TIME TO
TIME INTO THE CENTRAL PORTION OF THE STATE.

A STRONG SHORT WAVE LIFTING NORTHEAST FROM THE OKLAHOMA AND TEXAS
PANHANDLES OVERNIGHT WILL HELP THE ENTIRE SYSTEM BECOME A BIT
NEGATIVELY TILTED AS IT INTERACTS BY A DEEPER UPPER LOW OVER MONTANA
AND WYOMING. THIS WILL SHIFT THE BETTER ENERGY INTO IOWA THIS
EVENING WITH SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD FROM
SOUTH TO NORTH. AN ISOLATED SEVERE STORM WITH LARGE HAIL OR 60 MPH
WINDS REMAINS POSSIBLE THOUGH THE FOCUS FOR SEVERE WEATHER HAS
SHIFTED TO THE SOUTH AND WEST. THE POTENTIAL FOR SUSTAINED VIGOROUS
UPDRAFT DEVELOPMENT IS LOW AND THE LACK OF SHEAR WILL PREVENT THEM
FROM BECOMING SUSTAINED. THE PRECIPITATION WILL DIMINISH IN AREAL
COVERAGE TOWARD 06Z. THE BEST CHANCES FOR PRECIPITATION AFT 06Z WILL
BE OVER THE NORTHEAST.

.LONG TERM.../TUESDAY THROUGH MONDAY/
ISSUED AT 241 PM CDT MON MAY 9 2016

THE FOCUS OF THE LONGER TERM FORECAST REMAINS ON THE POTENTIAL OF
SEVERE THUNDERSTORMS...ADDITIONAL RAINFALL AND BELOW NORMAL
TEMPERATURES ARE EXPECTED LATE IN THE WEEK.

A SHORTWAVE TROUGH WILL BE LIFTING NORTHWEST OVER THE STATE ON
TUESDAY. MORNING SHOWERS AND THUNDERSTORMS WILL TAPER OFF WITH
SUBSIDENCE BEHIND THE DEPARTING WAVE. AFTERNOON HEATING OF A
MOIST BOUNDARY LAYER IN A WEAKLY CAPPED ENVIRONMENT COULD PRODUCE
ADDITIONAL SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS.

ON WEDNESDAY AN UPPER TROUGH LIFTS OVER THE DAKOTAS AND DRIVES A
COLD FRONT THROUGH THE UPPER MISSISSIPPI VALLEY. AHEAD OF THE
FRONT...FORECAST MODELS DEPICT MU CAPE NEAR 1500 J/KG ACROSS
PORTIONS OF SOUTHERN IOWA ALONG WITH 0-6 KM BULK SHEAR NEAR 30-45
KNOTS SUPPORTING THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS.

A NORTHWEST FLOW UPPER PATTERN WILL REMAIN THURSDAY THROUGH THE
WEEKEND BRINGING UNSEASONABLY COOLER WEATHER. ADDITIONAL RAIN
CHANCES ARE EXPECTED FRIDAY AIDED BY A SHORTWAVE MOVING THROUGH
THE NORTHWEST FLOW ALOFT. DRY BUT COOL WEATHER IS ANTICIPATED FOR
THE WEEKEND WITH HIGHS IN THE 50S AND 60S...FAR BELOW THE NORMAL
HIGHS OF 70S.

&&

.AVIATION.../FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT/
ISSUED AT 1150 PM CDT MON MAY 9 2016

IFR CONDITIONS CONTINUE WITH SOME BREAKS TO MVFR/VFR. AREA OF RAIN
AND THUNDER SOUTWEST MAY IMPACT KDSM AND KFOD...THOUGH IT
CONTINUES TO DRIFT BACK NORTHWEST WITH UPPER LEVEL SYSTEM.
LINGERING SHOWERS TO AFFECT KALO PRIOR TO 10Z...WITH VCSH THROUGH
MORNING HOURS. WINDS REMAIN EAST TO NORTHEAST THROUGH PERIOD. BY
16Z SOUTH TO 21Z NORTHEAST...CIGS WILL IMPROVE TO MVFR/VFR ACROSS
THE REGION. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...REV
SHORT TERM...DONAVON
LONG TERM...ANGLE
AVIATION...REV
Hazardous weather outlook, May 9, 8:45 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CDT MON MAY 9 2016

IAZ044>046-057-058-070-071-081-082-092-093-110245-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-
TAYLOR-RINGGOLD-
945 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT. HAIL UP
TO THE SIZE OF QUARTERS AND WIND UP TO 60 MPH WILL BE THE PRIMARY
THREATS. THERE IS ALSO THE THREAT FOR LOCALLY HEAVY RAINFALL
OVERNIGHT WHICH MAY CAUSE PONDING OF WATER AND URBAN RUNOFF
PROBLEMS. IF MORE WIDESPREAD HEAVY RAINFALL OCCURS...RISES IN
STREAMS AND AREA RIVERS CAN BE EXPECTED OVER THE NEXT SEVERAL
DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE LIKELY TUESDAY AND WEDNESDAY. STRONG
TO SEVERE THUNDERSTORMS COULD OCCUR WEDNESDAY AFTERNOON AND
EVENING WITH LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES.
HEAVY RAIN IS ALSO EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON.

IAZ004-005-015-023-024-033>035-047-059-072-083-094-110245-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
BOONE-DALLAS-MADISON-CLARKE-DECATUR-
945 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY TONIGHT. THERE IS ALSO THE
THREAT FOR ISOLATED LOCALLY HEAVY RAINFALL OVERNIGHT WHICH MAY
CAUSE PONDING OF WATER AND URBAN RUNOFF PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE LIKELY TUESDAY AND WEDNESDAY. STRONG
TO SEVERE THUNDERSTORMS COULD OCCUR WEDNESDAY AFTERNOON AND
EVENING WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO
EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON.

IAZ006-007-016-017-025>028-036>039-110245-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
945 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE LIKELY TUESDAY AND WEDNESDAY. STRONG
TO SEVERE THUNDERSTORMS COULD OCCUR WEDNESDAY AFTERNOON AND
EVENING WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO
EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON.

IAZ048>050-060>062-073>075-084>086-095>097-110245-
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-
LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
945 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE LIKELY TUESDAY AND WEDNESDAY. STRONG
TO SEVERE THUNDERSTORMS COULD OCCUR WEDNESDAY AFTERNOON AND
EVENING WITH LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES.
HEAVY RAIN IS ALSO EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON.

REV

In the hours before

Special weather statement, May 9, 7:50 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT MON MAY 9 2016

IAZ081-092-100230-
TAYLOR IA-ADAMS IA-
850 PM CDT MON MAY 9 2016

...STRONG THUNDERSTORMS IN TAYLOR AND ADAMS COUNTIES...

AT 849 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF VILLISCA...OR 9 MILES SOUTHWEST OF CORNING...MOVING
NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORNING...BEDFORD...LAKE ICARIA...NEW MARKET...GRAVITY...NODAWAY...CARBON...
LAKE ICARIA STATE PARK...CORNING MUNICIPAL AIRPORT AND LAKE OF THREE
FIRES STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHWESTERN IOWA.

LAT...LON 4068 9491 4073 9491 4073 9493 4116 9493
      4116 9462 4067 9469
TIME...MOT...LOC 0149Z 177DEG 31KT 4088 9485

ZOGG
Local storm report, May 9, 10:25 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1125 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     FLASH FLOOD      3 WSW TEMPLETON         41.91N 95.00W
05/09/2016                   CARROLL            IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED GRAVEL WASHED AWAY
            AROUND IA-141 AND FALCON AVE.

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, May 9, 10:41 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 PM CDT MON MAY 9 2016

IAZ057-058-070-100530-
GUTHRIE IA-AUDUBON IA-CASS IA-
1141 PM CDT MON MAY 9 2016

...GUSTS TO 50 MPH AND SMALL HAIL POSSIBLE...

AT 1140 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHEAST OF ATLANTIC...MOVING NORTH AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AUDUBON...ANITA...EXIRA...BRAYTON...AUDUBON COUNTY AIRPORT...ANITA
MUNICIPAL AIRPORT AND LAKE ANITA STATE PARK.

LAT...LON 4186 9460 4150 9468 4150 9470 4140 9470
      4143 9495 4186 9496
TIME...MOT...LOC 0440Z 190DEG 31KT 4151 9477

BEERENDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Emmet

When
May 10, 1:30 AM CST to May 15, 1:00 PM CST
Where
Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
Cause
Heavy Rain
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
43.260, -94.830

The Des Moines River at Estherville crested at 9.56 feet on 11 May 2016 at 1:30 am CDT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633597.